Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 52, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2005, 7:00 PM CDT for Presidio County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2005, 7:00 PM CDT (00:00 UTC)
- Expired
- May 14, 2005, 8:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Presidio County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.0 hours before the alert went out and 327 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1871 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1539 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 150001
SVRMAF
TXC377-150100-
/O.NEW.KMAF.SV.W.0052.050515T0000Z-050515T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
700 PM CDT SAT MAY 14 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL PRESIDIO COUNTY IN SOUTHWEST TEXAS
* UNTIL 800 PM CDT
* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
THE SIZE OF GOLF BALLS. THIS STORM WAS LOCATED 8 MILES SOUTH OF
SHAFTER...OR 10 MILES NORTH OF PRESIDIO...MOVING SOUTH AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
PRESIDIO...
DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL UP TO THE
SIZE OF GOLF BALLS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY
FROM WINDOWS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 2970 10391 2991 10447 2966 10451 2963 10447
2960 10444 2955 10437 2952 10427 2948 10420
2945 10419 2941 10416 2930 10394 2945 10393
$$1 follow-up statement
000
WWUS54 KMAF 150040
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
738 PM CDT SAT MAY 14 2005
TXC377-150100-
/O.CON.KMAF.SV.W.0052.000000T0000Z-050515T0100Z/
PRESIDIO-
738 PM CDT SAT MAY 14 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM CDT FOR SOUTH
CENTRAL PRESIDIO COUNTY...
AT 736 PM CDT...THE PUBLIC REPORTED PENNY SIZE HAIL WITH WITH THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING. THIS STORM WAS
LOCATED NEAR PRESIDIO...MOVING SOUTHEAST AT 10 MPH.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 2970 10391 2991 10447 2966 10451 2963 10447
2960 10444 2955 10437 2952 10427 2948 10420
2945 10419 2941 10416 2930 10394 2945 10393
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:00 PM CDT, 4 hours earlier.
Area forecast discussion, May 14, 3:00 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT MAY 14 2005
...SEVERE THUNDERSTORM WATCH BOX # 278 IN EFFECT UNTIL 10 CDT (9 PM MDT)...
.SHORT TERM...
14/19Z METAR AND RAWS DATA INDICATE THE COLD FRONT HAS PUSHED SOUTH
OF THE RIO GRANDE AND WEST OF CULBERSON COUNTY. STRATUS OVER THE
PLAINS AND GUADALUPE MOUNTAINS HAS BEEN SLOW TO THIN...BUT THE
LATEST VISIBLE SATELLITE LOOP SHOWS THIS IS UNDERWAY. KMAF 88D RADAR
IS ALSO SHOWING A FEW SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE
PECOS RIVER.
THE FOCUS OF THE SHORT TERM FORECAST WILL BE THE CHANCE FOR SEVERE
THUNDERSTORMS ACROSS PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO
THIS AFTERNOON AND EVENING. SPC CURRENTLY HAS THE SLIGHT RISK AREA
OVER MOST OF THE SOUTHEAST NEW MEXICO PLAINS...FAR WESTERN PERMIAN
BASIN...TRANS PECOS AND EASTERN FOOTHILLS OF THE DAVIS MOUNTAINS.
BELIEVE THERE WILL BE A DECENT CHANCE OF SEVERE STORMS OVER THE
REMAINDER OF THE DAVIS MOUNTAINS AND ALL OF THE BIG BEND REGION WITH
HEFTY CAPE VALUES AND STEEP MID-LEVEL LAPSE RATES...SO WE HAVE
INCLUDED A MENTION OF SEVERE STORMS OVER THIS REGION IN THE UPCOMING
FORECAST. THE BULK OF THE INHERITED FORECAST IS IN GOOD SHAPE AND
FEW CHANGES WERE MADE. WE DID INCREASE POPS SLIGHTLY FOR MOST AREAS
ALONG AND WEST OF THE PECOS RIVER.
.LONG TERM...
NOT PLANNING ON MAKING SIGNIFICANT CHANGES TO THE GRIDS THIS FORECAST
CYCLE. GFS HAS BEEN ADVERTISING SIGNIFICANT PRECIPITATION EVENT SINCE
WEDNESDAY FOR TOMORROW AND ITS RUN TO RUN CONSISTENCY ON POPS HAS ALSO
BEEN CONSISTENT...WHICH IS FAIRLY CLOSE TO GOING FORECAST SUNDAY AND
SUNDAY NIGHT. DID BEEF POPS UP INTO THE LIKELY CATEGORY IN THE
HIGHER TERRAIN OF WEST TEXAS SUNDAY AND IN THE EDDY COUNTY PLAINS
WHERE CONFIDENCE IS HIGHEST. KEPT THE CHANCE POPS GOING SUNDAY
NIGHT...INCREASED THEM A TAD WITH SOME TIMING AND STRENGTH ISSUES BUT
EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS. KEPT A LINGERING
10-20 POP ALL AREAS MONDAY BEHIND THIS SYSTEM AS MOISTURE AND
INSTABILITY WILL BE LEFT BEHIND WITH SOME CONTINUED TIMING
UNCERTAINTY.
THE REST OF THE FORECAST ADVERTISES AN UPPER RIDGE DEVELOPING ACROSS
THE SOUTHWEST UNITED STATES WITH AN UPPER TROUGH TRANSLATING FROM
THE UPPER MISSISSIPPI VALLEY TO THE EAST COAST. THIS APPEARS TO BE
A MAINLY DRY PATTERN AT THIS TIME...IF THE NORTHERN STREAM TROUGH
DOES NOT AMPLIFY ENOUGH TO DRAG THE FRONT THIS FAR SOUTH AND WEST
THROUGH NEXT WEEKEND. THE ASSOCIATED FRONT WILL NEED TO BE WATCHED
THROUGHOUT NEXT WEEK AS IT ATTEMPTS TO MOVE SOUTH.
DID INCLUDE AN ISOLATED POP IN THE HIGHER TERRAIN AND LOWER TRANS PECOS
TUESDAY DUE TO THE MOISTURE AND INSTABILITY STILL HOLDING NEAR A
SURFACE TROUGH BUT KEPT REMAINDER OF THE FORECAST DRY AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 57 74 58 83 / 20 30 50 20
CARLSBAD NM 58 78 59 87 / 50 60 50 20
DRYDEN TX 65 80 62 83 / 30 40 50 20
FORT STOCKTON TX 61 78 62 86 / 40 50 50 20
GUADALUPE PASS TX 60 74 56 83 / 40 50 50 10
HOBBS NM 58 76 59 86 / 50 60 50 20
MARFA TX 52 75 51 80 / 40 50 50 20
MIDLAND INTL AIRPORT TX 58 74 59 82 / 30 40 50 20
ODESSA TX 58 76 60 86 / 30 40 50 20
WINK TX 63 80 62 90 / 40 50 50 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT FOR ALL OF EXTREME
SOUTHEAST NEW MEXICO NMZ027>029>33>34
TX...SEVERE THUNDERSTORM WATCH UNTIL FOR THE CENTRAL AND SOUTHERN
PERMIAN BASIN AND ALL OF EXTREME SOUTHWEST TEXAS UNTIL 10 PM CDT
FOR TXZ045-050-057>063-067>070-074>075-079>082-258.
&&
06/12Hazardous weather outlook, May 14, 3:00 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT SAT MAY 14 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151834- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 300 PM CDT SAT MAY 14 2005 (200 PM MDT SAT MAY 14 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEASTERN NEW MEXICO...MUCH OF THE PERMIAN BASIN...TRANS PECOS...DAVIS MOUNTAINS AND BIG BEND REGION THROUGH TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERNS. IN ADDITION...LOCALLY HEAVY RAINFALL MAY RESULT IN LOCALIZED FLASH FLOODING...ESPECIALLY NEAR LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A GOOD CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY NIGHT. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER MUCH OF THE REGION...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERNS. WITH THUNDERSTORMS AND ASSOCIATED HEAVY RAINFALL POSSIBLY AFFECTING THE SAME AREAS ON CONSECUTIVE DAYS THIS WEEKEND...THE POTENTIAL FOR FLASH FLOODING WILL INCREASE ON SUNDAY. LOCATIONS ALONG AND WEST OF THE PECOS RIVER WILL BE PARTICULARLY SUSCEPTIBLE AS IT APPEARS THIS AREA MAY RECEIVE TWO OR THREE ROUNDS OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION OVER SOUTHEASTERN NEW MEXICO...MUCH OF THE PERMIAN BASIN...TRANS PECOS...DAVIS MOUNTAINS AND BIG BEND REGION IS REQUESTED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 14, 6:45 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM CDT SAT MAY 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL SHAFTER 29.82N 104.30W
05/14/2005 1.75 INCH PRESIDIO TX PUBLIC
GOLFBALL SIZE HAIL REPORTED BY THE PUBLIC IN SHAFTER.
&&
SNThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:15 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 60 min |
| May 14, 8:34 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 28 min |
| May 14, 8:37 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 53 min |
| May 14, 9:18 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| May 14, 9:24 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 44 min |
| May 14, 11:46 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Upton | 29 min |
| May 15, 12:13 AM CDT | Severe Thunderstorm Warning | MAF | Culberson | 62 min |
| May 15, 12:24 AM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 66 min |
| May 15, 1:48 AM CDT | Severe Thunderstorm Warning | MAF | Culberson | 57 min |
| May 15, 3:38 AM CDT | Severe Thunderstorm Warning | MAF | Loving | 52 min |
| May 15, 5:39 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 15, 5:41 AM CDT | Severe Thunderstorm Warning | MAF | Ector | 34 min |
| May 15, 6:55 AM CDT | Severe Thunderstorm Warning | MAF | Martin | 50 min |
| May 15, 7:00 AM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| May 15, 7:48 AM CDT | Flash Flood Warning | MAF | Howard | 4 hr |
| May 15, 8:45 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 15, 9:20 AM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| May 15, 10:00 AM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| May 15, 11:30 AM CDT | Flash Flood Warning | MAF | Ector | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.